Colorado, 2012Flash Flood in Colorado, July 6, 2012
July 6, 2012 · NWS BOU · 1 event in 1 county or zone
Heavy rain produced flash flooding in the High Park burn area. Numerous mud and debris slides were reported near Poudre Park.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- $20,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain produced flash flooding in the High Park burn area. Numerous mud and debris slides were reported near Poudre Park. Some of the slides covered to roadway to a depth of one foot. Mud and debris also covered a section of State Highway 14, forcing its closure. In addition, Rist Canyon was closed at Stove Prairie.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 6, 10:16 AM MST, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 6, 10:16 AM MST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
1116 AM MDT FRI JUL 6 2012
.UPDATE...
&&
.SHORT TERM...CURRENT SATELLITE AND RADAR PICTURES ARE SHOWING THE
CONVECTION DEVELOPING OVER THE MOUNTAINS AND FOOTHILLS. CELLS
WILL BE MOVING NEAR DUE NORTH AGAIN TODAY. COMPARING YESTERDAY'S
17Z DIA OBSERVATION TO THE CURRENT 17Z VERSION...IT IS 82 OVER 52
CURRENTLY WHILE YESTERDAY IS WAS 82 OVER 55. HOWEVER...WE CONTINUE
TO HAVE A FETCH OF WIDESPREAD MID 50S DEW POINT UPSTREAM IN THE
NORTHEASTERLY UPSLOPE FLOW. WILL STAY THE COURSE WITH GOING
FORECAST. COOLER MORE MOIST CONDITIONS ARE NEEDED.
.AVIATION...WINDS AT DIA ARE EAST-NORTHEASTERLY AT THIS TIME. THEY
SHOULD STY MORE NORTHWESTERLY THE REST OF THE AFTERNOON AND THIS
EVENING. RJK
&&
.PREV DISCUSSION... /ISSUED 440 AM MDT FRI JUL 6 2012/
SHORT TERM...THE BROAD UPPER HIGH CONTINUES TO MEANDER AROUND THE
CENTRAL PLAINS STATES WITH A RESULTING MOIST SOUTHERLY FLOW ALOFT
ACROSS COLORADO. WATER VAPOR IMAGERY SHOWING THE PLUME OF MOISTURE
IS WELL ESTABLISHED ACROSS CENTRAL AND WESTERN PORTIONS OF
COLORADO...WHILE DRIER AIR IS STILL HOLDING ACROSS FAR EASTERN
COLORADO. PRECIPITABLE WATER VALUES FROM GPS ARE OVER AN INCH
ACROSS MUCH OF THE AREA THIS MORNING. AT THE SURFACE...DEWPOINTS
ARE IN THE 50S ACROSS MUCH OF THE PLAINS WITH THE SURFACE TROF
ACROSS MUCH OF EASTERN COLORADO. HARD TO TELL WHERE THE FRONTAL
BOUNDARY IS AT THIS TIME WITH VERY LITTLE PRESSURE RISE REFLECTION
ACROSS WYOMING. MODELS STILL SHOWING WEAK UPSLOPE FLOW DEVELOPING
THIS MORNING THOUGH IT WILL BE SHALLOW. HARD TO REALLY MAKE MANY
CHANGES IN THIS UPCOMING FORECAST PACKAGE WITH THE TREND FOR
HIGHER CHANCES OF STORMS AND COOLING TEMPERATURES STILL LOOK ON
TRACK. HOWEVER STILL A LITTLE SUSPECT OF MODEL DEPICTION OF TOO
MUCH LOW LEVEL MOISTURE...ESPECIALLY SINCE THEY HAVE BEEN
CONSISTENTLY TOO WET FROM THE PAST FEW DAYS AS COMPARED TO
REALITY. LATEST LOOK AT THE HRRR ACTUALLY DROPS DEWPOINTS INTO THE
LOWER 40S OVER THE FRONT RANGE WHICH WOULD CUT DOWN ON THE
INSTABILITY. BEST CHANCES FOR STORMS AGAIN MOUNTAINS...FOOTHILLS
AND SEEPING OUT ONTO THE ADJACENT PLAINS. LOWER POPS FURTHER EAST
IN THE DRIER AIR.
LONG TERM...SOUTHERLY FLOW ON THE WESTERN EDGE OF TALL UPPER
RIDGE OVER THE GREAT PLAINS WILL CONTINUE TO ADVECT AMPLE AMOUNTS
OF MOIST SUBTROPICAL AIR UP OVER COLORADO DURING THE UPCOMING WEEKEND.
IN ADDITION..A PERSISTENT EASTERLY LOW-LEVEL FLOW ON THE PLAINS
WILL CONTINUE TO PUSH MOIST BOUNDARY LAYER AIR UPSLOPE. WITH MEAN
LAYER SPECIFIC HUMIDITIES IN THE 6-8 G/KG RANGE AND PRECIPITABLE
WATER VALUES IN THE 1 TO 1.5 INCH RANGE...CHANCES ARE GOOD WE/LL
SEE PERIODS OF MEASURABLE RAINFALL FROM THUNDERSTORMS AT LEAST
MONDAY MORNING. THE BEST CHANCE FOR THIS PRECIP APPEARS TO BE LATE
SATURDAY AFTERNOON AND OVERNIGHT AND SUNDAY AFTERNOON AND EVENING...
..AND PARTICULARLY OVER AND ALONG THE FRONT RANGE WHERE MODEL
QPF FIELDS INDICATE PRETTY IMPRESSIVE RAIN TOTALS BY MONDAY. AS
WAS NOTED ABOVE IN THE SHORT TERM DISCUSSION...MODELS ESPLY THE
GFS HAVE BEEN OVER DOING QPF AMOUNTS AND ATMOSPHERIC MOISTURE FOR
SOME TIME NOW. WITH THAT IN MIND...KEPT PRECIP AMOUNTS IN THE
FCST GRIDS BELOW VALUES OFFERED BY THE MODELS...HOWEVER WILL HANG
ONTO THE 40-50 PCT POPS ON THE PLAINS AND WESTERN VALLEYS AND
LIKELY POPS AT MTN LOCATIONS PRETTY MUCH FOR THE ENTIRE WEEKEND.
FURTHERMORE...MOIST UPSLOPE FLOW...WIDESPREAD CLOUD COVER AND
PERIODS OF PRECIP WILL HAVE A BIG INFLUENCE ON TEMPERATURES THIS
WEEKEND. MODEL TEMPERATURES GUIDANCE GENERALLY INDICATING HIGHS IN
THE 70S AT LOWER ELEVATIONS AND 50-60S IN THE HIGH COUNTRY. CAN/T
ARGUE WITH THAT...ALTHOUGH TEMPERATURES OFFERED BY THE GFS APPEAR
TOO COOL EVEN WITH ALL OF THE CLOUD COVER ANTICIPATED.
BY EARLY NEXT WEEK...THE UPPER RIDGE WOBBLING OVER THE CENTRAL
GREAT PLAINS IS FORECAST TO SHIFT WESTWARD OVER THE CENTRAL ROCKY
MTN REGION LATE IN THE WEEKEND AND BECOME CENTERED OVER THE EASTERN
GREAT BASIN BY MONDAY. THIS CAUSES WINDS ALOFT..ALBEIT IT LIGHT
WINDS...TO REVERSE AND COME FROM A NORTHERLY DIRECTION OVER THE
FORECAST AREA...CONSEQUENTLY CAUSING THE MONSOON MOISTURE PLUME
TO DIVERT WESTWARD OVER THE DESERT SOUTHWEST AND GREAT BASIN
REGIONS. HOWEVER DO NOT EXPECT TO SEE A COMPLETE SHUT OFF OF THIS
SUBTROPICAL MOISTURE UNTIL TUESDSAY OR WEDNESDAY. THEREFORE STRONG
DAYTIME HEATING SHOULD CONTINUE TO BUBBLE UP THE LAST OF THIS
MONSOONAL MOISTURE INTO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS...MAINLY OVER AND NEAR THE MTNS EARLY NEXT WEEK.
SHOULD ALSO SEE A GRADUAL RAISE IN TEMPERATURES NEXT WEEK...WITH
90 DEG READINGS RETURNING TO THE PLAINS BY WEDNESDAY OR THURSDAY
WITH THE UPPER RIDGE BUILDING BACK OVER COLORADO.
AVIATION...LITTLE CHANGE ANTICIPATED FOR 12Z ISSUANCES WITH BEST
CHANCE FOR STORMS FROM MID AFTERNOON THROUGH THE EVENING HOURS AND
THEN SOME LINGERING SHOWER ACTIVITY THROUGH THE NIGHT. AMOUNT OF
TEMPO CONDITIONS MAY BE OVERDONE IN TERMS OF OVERALL THUNDERSTORM
COVERAGE BUT HARD TO REALLY CUT THINGS DOWN TOO MUCH UNTIL THE
REALITY OF HOW MUCH MOISTURE IS REALLY OUT THERE. SURFACE WINDS
WILL GRADUALLY TREND TO THE NORTHEAST BUT NOT A REAL STRONG
FRONTAL BOUNDARY EXPECTED THIS MORNING.
HYDROLOGY...GIVEN SOME OF THE SUSPECT MOISTURE VALUES IN THE MODELS AM
RELUCTANT ON ANY FLASH FLOOD WATCHES AT THIS TIME. STORMS WILL STILL
BE MOVING AT 10-15KT BUT STORM TRAINING STILL A POSSIBILITY. BURN
SCARS WILL CERTAINLY NEED TO BE WATCHED BUT OVERALL FLOODING
THREAT WILL BE MORE LOCALIZED AND LIMITED TO THE BURN AREAS.
CERTAINLY HEAVY RAIN CAN BE EXPECTED WITH THE STORMS AND RAINFALL
RATES WILL BE OVER AN INCH IN 30 MINUTES WITH THE STRONGER STORMS.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...ENTREKIN
LONG TERM....BAKER
AVIATION...ENTREKIN
Hazardous weather outlook, Jul 6, 9:31 AM MST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1031 AM MDT FRI JUL 06 2012
COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1031 AM MDT FRI JUL 06 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND
FOOTHILLS BY LATER THIS MORNING AND GRADUALLY SPREAD OVER THE
NORTHEAST PLAINS OF COLORADO THIS AFTERNOON AND EVENING. SOME OF
THE STORMS WILL PRODUCE HEAVY RAINS WITH WIND TO 40 MPH. RAINFALL
RATES COULD BE 1.50 INCHES ON 30 MINUTES WITH THE STRONGEST STORMS.
MOISTURE LEVELS HAVE INCREASED TODAY WHILE TEMPERATURES WILL BE A
SOMEWHAT COOLER. STORMS WILL BE MORE NUMEROUS OVER THE MOUNTAINS AND
FOOTHILLS...WITH LESS ACTIVITY FURTHER EAST OVER THE FAR NORTHEAST
PLAINS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MOIST AND UNSETTLED CONDITIONS ALONG WITH BELOW AVERAGE TEMPERATURES
ARE EXPECTED DURING THE UPCOMING WEEKEND. UPSLOPE FLOW EAST OF THE
MOUNTAINS AND AN INFLUX OF SUBTROPICAL MOISTURE WILL INCREASE THE
LIKELIHOOD OF PRECIPITATION FOR THE OUTLOOK AREA. RAINFALL FROM SLOW
MOVING THUNDERSTORMS COULD BECOME HEAVY AT TIMES PARTICULARLY ALONG
THE EAST FACE OF THE FRONT RANGE DURING THE AFTERNOON AND EVENING
HOURS. RAINFALL RATES OVER AN INCH IN LESS THAN AN HOUR COULD CAUSE
FLASH FLOODING PARTICULARLY IN AREAS RECENTLY BURNED OVER BY
WILDFIRES. GRADUAL DRYING AND WARMING IS ANTICIPATED NEXT WEEK AS
THE SUBTROPICAL MOISTURE IS EXPECTED TO SHIFT WEST AWAY FROM
COLORADO.
.SPOTTER INFORMATION STATEMENT...
RAINFALL AND ANY FLOODING REPORTS WOULD BE VERY USEFUL TO THE STAFF
AT THE NATIONAL WEATHER SERVICE IN BOULDER/DENVER.
RJK/D_L
Flash Flood, Larimer
- When
- July 6, 1:35 PM MST to 10:45 PM MST
- Where
- Larimer County, 2.32 mi NNW of Rustic to 3.67 mi SSW of Rustic
- Cause
- Heavy Rain / Burn Area
- Property damage
- $20,000
- Crop damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.730, -105.590
Heavy rain produced flash flooding in the High Park burn area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Kentucky, July 6, 20121 death · 1 event
- Hail and Damaging Winds in Arkansas, July 6 to 8, 2012$611,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Georgia, July 6, 2012$486,000 · 1.75 in hail · 10 events
- Damaging Winds and Lightning Strike in Tennessee, July 6, 2012$224,000 · 58 kt wind · 17 events
- Hail and Damaging Winds in North Carolina, July 6, 2012$48,000 · 1.75 in hail · 17 events
- Damaging Winds in North Dakota, July 6, 2012$60,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in Kentucky, July 6, 2012$50,000 · 61 kt wind · 3 events
- Damaging Winds in Michigan, July 6, 2012$20,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Alabama, July 6, 2012$16,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Indiana, July 6, 20121 in hail · 12 events
- Damaging Wind in Missouri, July 6, 20121 injured · 50 kt wind · 1 event
- Damaging Winds in Tennessee, July 6, 201250 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402463.